Friday, October 24, 2014

Sunday, April 27, 2008 Kathi, Community Member, asks

Q: Per recent studies does beta blocker Atenolol raise the blood sugar level in diabetes type II?

My husband has been on Atenolol for years now & was diagnosed 3 years ago with type II diabetes.  He has been taking Metformin, watching his diet & exercising.  He has not been able to get his blood sugar to an acceptable level.  I just read about a recent study done on beta blockers causing insulin resistance in the body specifically Atenolol.  The study is recommending switching to Carvedilol which does not have an adverse effect on insulin resistance.  Does anyone have any information or thoughts on this? 

Answer This
Answers (3)
Vicki M, Health Guide
5/12/08 1:04pm

Hi Kathi,

 

I did not find anything about the correlation between Atenolol and higher blood sugars, but that does not mean one does not exist. You can read about Atenolol (Tenromin-generic name) here in the drugs database. There is a precautionary statement about letting your doctor know if you take diabetic drugs, namely glipizide, glyburide, and insulin. You can read that here.

 

There are quite a few articles about Carvedilol. Apparently Carvedilol is seeing more success for people with acute heart ailments like congestive heart failure over previously prescribed drugs like Lopressor. You can read about that here. There is also a new study that Carvedilol won't cause diabetics to gain weight like other beta blockers do.  You can read that article here.

 

Online sites like Health Central are great for getting the information you need to ask all the right questions, but they can not take the place of your doctor's solid medical advice.

Let us know how you and your husband are doing and what the doctor says.


Take care and stay in touch!

Vicki M

Reply
jesse01, Community Member
8/ 6/08 2:20am

i have been on metformin  and atenolol and i have the same problem..i eat and my blood

sugar still climbs ..it would seem that taking metformin before meals it would bring it down,

but it seems like it takes along time for it to  come down once it climbs ..i use to take

cozaar and it gave me headaches..now i am thinking about going back . at least cozaar didnt

raise my blood sugar high like atenolol does..i  run up to 342 at time on atenolol but cozaar only to 180 after i ate.i think maybe i will change back..not sure though.

Reply
lily, Community Member
10/19/10 4:03pm

Hello, My doctor that I just saw, who is new to me. Has taken my Atenolol to half to take me off of it. He said I should not be on it. Im diabetic type 2. He said it causes u to not lost weight and makes ur sugar levels to go up. Im coming off of them aqs of 10/26/10 and getting put on another pill

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By Kathi, Community Member— Last Modified: 08/01/13, First Published: 04/27/08